Hi, I've had glabellar Botox 3 times, ~8 months apart. The last time was on 21-July and 3 weeks later, on 10-Aug, I developed hives. I had a skin prick test, only showed a mild reaction to dust mites, and was diagnosed with chronic idiopathic urticaria. I did not have mastocytosis. I had forgotten about the Botox and didn't mention it to the allergist. Is it possible that a component of the Botox caused the reaction? Would it be safe to get again? The hives lasted 3 months. Thanks.
Can Botox Cause Chronic Idiopathic Urticaria?
Botox Price Calculator
What would you like to change?
Enter your info to request custom estimates from three local providers.
These providers will send a more accurate price based on your needs.
Doctor Answers 4
Botox probably did not cause your hives
Although neither I nor any colleagues of mine with whom I have discussed Botox, have ever known a cases of hives secondary to the Botox treatment. You may, however, ask your allergist to do a skin prick test to the botox and your doctor can supply the allergist with the botox in a syringe diluted with the same liquid they used on you. It would be doubtfuly, but possibly a preservative in the liquid has caused the hives. It would be very rare that this reaction would occur weeks later and last a while, so I don't think it is the cause of your chronic urticaria.
Chronic idiopathic urticaria [CIU] is a common codition. The cause remains elusive in the majority of cases , even after an exhaustive work up. I have not seen a single case of urticaria related to botox in 16 years of using botox. By contrast , I see an average of 2-3 cases of CIU every week, in my practice.
I do not think Botox is what caused your CIU. However there is no conclusive test that can confirm, [or rule out] the causation. Skin tests are NOT helpful in cases of urticaria.
My advise is to carry on with your Botox treatments.
Just being injected with saline can cause urticaria is some individuals.
I would advise caution in having BOTOX in the future. Allergies to BOTOX and the agents in the BOTOX preparation are rare but can occur. I think if you are interested in having BOTOX in the future, a skin test with a tiny amount of BOTOX on the forearm would be appropriate. If you react, I cannot advise future treatment. If you feel that you must have BOTOX treatment in the future, you might consider a consultation with an allergist.
You might also like...
Most likely unrelated
I very much doubt your Botox had anything to do with your hives and breakout. Any type of reaction to Botox would have been much more immediate and would have happened the additional times you received the treatment. It's merely a coincidence these were done within weeks of each other and in my opinion, not at all related.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.